Chemotherapy-induced nausea and vomiting (CINV) in patients with advanced lung cancer during the first-line treatment: assessment by physicians, nurses, and patients from an Italian multicenter survey

S. Carnio, D. Galetta, V. Scotti, D. L. Cortinovis, A. Antonuzzo, S. Pisconti, A. Rossi, O. Martelli, F. L. Cecere, A. Lunghi, A. Del Conte, E. S. Montagna, J. Topulli, D. Pelizzoni, S. G. Rapetti, M. Gianetta, M. V. Pacchiana, V. Pegoraro, N. Cataldo, E. BriaS. Novello

Research output: Contribution to journalArticlepeer-review

Abstract

Purpose: Chemotherapy-induced nausea and vomiting (CINV) still represents a common side-effect of chemotherapy, and often, its perception differs between patients and healthcare professionals. The aim of this study was to evaluate the agreement on the perception of CINV and other items among clinicians, patients, and nurses. Methods: This observational prospective study was part of an evaluation program promoted by the Women Against Lung Cancer in Europe (WALCE) Onlus. From August 2015 to February 2016, a survey was administered in 11 oncologic institutions to 188 stage IV lung cancer patients and to their oncologists and nurses during first-line chemotherapy. Our survey investigated 11 aspects: anxiety, mood, weakness, appetite, nausea, vomiting, pain, drowsiness, breath, general condition, and trust in treatments. These items were assessed through Numerical Rating Scale at four consecutive evaluations: at T0 (immediately prior to the first cycle), at T1 (immediately prior to the second cycle), at T2 (immediately prior to the third cycle), and at T3 (immediately prior to the fourth cycle). Clinician versus patient (CvP), nurse versus patient (NvP), and clinician versus nurse (CvN) agreements were estimated applying Weighted Cohen’s kappa. A multivariate logistic model and generalized equation estimates were applied to evaluate factors possibly influencing CINV development. Results: The incidence of patients reporting CINV varied from 40% at T0 to 71% at T3. Both CvP and NvP agreement on the investigated items were mainly moderate, slightly increasing over time, and becoming substantial for some items, in particular for NvP. Pre-chemotherapy anxiety in its mild, moderate, and severe manifestations, as well as mild, moderate, and severe anxiety experienced after chemotherapy start, exposed patients to a higher risk of anticipatory and acute/delayed CINV, respectively. Conclusions: Despite clinical staff awareness of patients’ status and perceptions, CINV still represents a clinical problem. This study confirms that particular attention should be paid to anxiety due to its key role in CINV development.

Original languageEnglish
Pages (from-to)1841-1849
Number of pages9
JournalSupportive Care in Cancer
Volume26
Issue number6
DOIs
Publication statusPublished - Jun 1 2018

Keywords

  • Anxiety
  • Chemotherapy-induced nausea and vomiting
  • First-line treatment
  • Lung cancer

ASJC Scopus subject areas

  • Oncology

Fingerprint

Dive into the research topics of 'Chemotherapy-induced nausea and vomiting (CINV) in patients with advanced lung cancer during the first-line treatment: assessment by physicians, nurses, and patients from an Italian multicenter survey'. Together they form a unique fingerprint.

Cite this